For years I was told I had major depression and I've tried so many antidepressants I can't even recall all of them. I've been taking 300 mg. wellbutrin for a few months now and not feeling much better. I was recently dx with bipolar 2. Five days ago I started taking 25 mg. of lamictal. (along with the wellbutrin) I take it at night because it makes me drowsy. I fall asleep better but I have a harder time getting up in the morning. Overall I'm feeling very depressed still. I'm wondering if I'm having a normal reaction to lamictal and how long have some had to be on it to feel improvement. I've read so many reviews where people said they felt improvement right away
9 Jul 2012
Hang in there Kate. You will find improvement over the next month as your dosage is increased to the theraputic dose of 200mg/day. Generally Lamictal is increased 25mgs every two weeks. You'll know it is working as you reach the right amount for you. Takes some patience, but this is a good medication for bipolar symptoms.
9 Jul 2012
I also agree with Laurie on your question. Maybe you didn't give the other antidepressants enough time to work Some can take upwards of 6 weeks for the full effect to show. Give this one more time, & it is normal for it to make you feel somewhat sleepy & lethargic. It will go away in time also. Everyone reacts differently to different meds, so you can't judge this by what others had said. Different degress & types of depression are treated differntly also. I am not a doctor, but my husband is biploar also & had a horrible life of suicide attempts & anger etc... from the time he was 16 til he was properly diagnosed at 51 on his last suicide attempt. He is a different person today. Followup with your psychiatrist is so very importnt also. My husband sees his every 6 weeks for med checks & talk therapy. He can call anytime altho' if the need arises. I tell you he is a different man. So hang in there my friend., better days are to come.
I might also mention that sometimes it takes a combo of meds to get it right. So if this doesn't work, please don't give up hope. Help is out there, & wishing you the best life has to offer...
9 Jul 2012
I took this once back in 1999. I developed an itchy rash once I started it and was told that it was rare to get that, but I guess I was the one. It might be possible the dose is too high for you. I was diagnosed with bipolar 2 in 1999 myself and after the lamictal didn't work I started depakote and I was taking prozac as well. In 2001 I decided I wanted to try to get pregnant, so I stopped the depakote cold turkey, and I tell you that was the best thing I ever did. That first week after stopping it I felt the best I had ever felt. I stopped the prozac shortly after cold turkey as well. I will never take depakote again. I mainly stay depressed, and only get manic episodes during severe life tragedies such as a divorce which I was going through when I was diagnosed as bipolar. I am taking wellbutrin now after stopping zoloft for anxiety and have not noticed a difference in how I feel. I still feel like crap. I also have anemia and possible thyroid issues so I don't know if that is why or what. I wish you all the best with the lamictal.
9 Jul 2012
Hi Kate. I've been taking Lamictal (generic form) for approx a year now. Initially, I didn't feel any different, however, I've been on 300mg for about six months now and its helped me regain my life. I know its a bit more than the therapeutic dose, however, the mood swings have disappeared. I am also on 300mg of Wellbutrin XL, 100mg of Zoloft, and 60mg of Ritalin. It really sucks to be on so much medication to make me feel normal, but it works. My diagnosis is A.D.D., P.T.S.D. and depression. Good luck!
10 Jul 2012
Hi! I've been on lamictol for 4yrs & I think since it dnt have any side effects people may think it dnt work ! Your on a very low dose you have to build up 25mg didn't work for me either. I'm now on 300mg & it helps control my moods & I'm able to take it during the day ! I have noticed some hair loss & after researching I found this to be a side effect from this medicine ! But hang in there give it a chance I think ull like it gud luck :)
11 Jul 2012
Please be patient Kate,
I have Bipolar 1 and tend to suffer mainly the from the depressive side of the disorder. I have been on a combination of 400 mg of Welbutrin and 200 mg of Lamictal for over 6 yrs. and it works very well. The morning drowsiness will disapate as your body becomes accustom to the Lamictal. I have been on Welbutrin for a total of about 9 yrs. Prior to the Lamictal, I was on a combo of 600mg of Seroquel and 1000mg of Depakote along with a few other drugs which incl. the Welbutrin. This was like being comatosed! It was truly a Godsend when we realized that the Lamictal/Welbutrin combo was working. Being able to throw out all the other harsh anti-psychotropic drugs for the Lamictal was an added bonus. Stay strong through the process. I know it is a long haul, but we are all here to help one another get through it. Good luck and keep me posted as to your progress. Sincerely, T
17 Jul 2012
Kate5, all the answers above are good ones, you have to give lamictal/lamotragine time to start working. It's frustrating that they have to start at real low doses and increase slowly, due to some scary side effects. I too take Wellbutrin (450mg). I started lamotragine about a year ago and after about 6 weeks I started feeling much better than I have for decades. After I got to 200 mg, I was a new man, not depressed any more with tons of energy. I have since gone to 300 mg which seems to be my maintenance dose. My depression started around 1980 and since then I've tried many anit-depressants, nothing even comes close to the combination of wellbutrin and lamotragine. I think you are on the right track, give it time. Ironically I have never been diagnosed as bipolar, never had a manic attack, no seizures, my therapist considers lamictal to be a mood stabilizer and it has done that.
22 Jan 2013
It can take up to eight weeks to feel the full effects of the drug. Usually four weeks is a good measuring stick as to when you should start feeling the effects. Some people feel effects in a week or less, while others take much longer. Stick with it. Bipolar II is a tough illness but Lamotrigine is one of the safest and most effective ways of treating it. In time your quality of life will improve greatly.
Also, 25 mg is the starting dose for almost everyone, as any higher dose can have some very serious side effects if you're just starting out. Most people end up at a dose of 100 mg or higher. Again, be patient and remember you have the rest of your life to get better, but only a few days to get much, much worse if you rush into things.
I wish you the best of luck, health, and wellness. God bless :)
22 Jan 2013
Kate5, I just want to say i agree with the others, and encourage you to hang in there and wait for the dosage to be upped. I'm not going to repeat what everybody else has, but it took me a while before my stubborne self would take anything. I was a complete total alcoholic mess too. I quit drinking about 6 yrs ago, and started on an antidepressant. I will be honest with you, I seriously dont think I gave the medicine's I was prescribed time to work, and got discouraged and said forget this, and here we get on something else. I finally realized, it was me having the problem, not the medicines, so I gave one a chance, and after a bit I felt my depression getting better, but I'm telling you, I was started at a low dose too, but now, I feel great. I still have life issues I have to deal with. Severe dissapointment's, and normal things people go through, but I handle it soo much better now. Oh, I wish you tons of luck and please be patient. Many blessings to you, Ruthie
23 Jan 2013
I didn't notice any improvement until I got to 100 mg. I am now on 300 mg and I have been on this med for many years. I recall how I was before it and it wasn't good. I don't think I ever had any side effects, but at times my vision gets blurry. I take a bit of it in the morning and some at bedtime. For me, Lamictal actually wakes me up. If I take it all at bedtime, I have trouble sleeping... amazing how we all react to meds differently. My best to you.
18 Jul 2013
Yes, it's normal. My dx is actually Generalized Anxiety Disorder, I was misprescribed and am actually withdrawing from it with my dr's guidance. But when my previous psychiatrist put me on it, I do remember not feeling well on week one every time he built up the dose. By week two, my body had gotten used to the new dosage. I must add that this drug has strong withdrawal side effects, it is NOT an antidepressant, but it is used as a mood stabilizer in bipolar disorders. For more info, google "Lamictal withdrawal" and consider talking to ur doctor about trying a similar mood stabilizer. As far as antidepressants... Have you tried Paxil? Best of luck, Mari.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I was prescribed Lamictal in January, 2009, to help me get through treatment for Hep-C (Interferon &
... Ribavirin). I say "get through" because I was diagnosed with a bipolar disorder (bipolar-2, with accompanying depression). Well, I got ...
2 answers • 4 Jan 2010
Depression - I have Bipolar since 1994. I have been to the clinck 3 times since I was diagonised.I am now taking Wellbutrin XL300. I have ...
6 answers • 7 Nov 2010
I just started on lamictal . I am on a small dose but I also am very petitie. I also take wellbutrin xl 150 1x day. I am very worried about gaining ...
13 answers • 21 Jul 2012
I was seeing a psych since I was twelve and he diagnosed me with major depression and kept prescribing antidepressant after antidepressant.. I was on ...
4 answers • 6 Jun 2013